Aug 14, 2013
My partner is now HIV positive, and he's having a hard time when we have sex. Some days I look at him and he is in tears, sad and depressed because we can't connect the way we had before. He's on his meds and his count is fewer than 20. The Dr. told him that he is undetectable, however he still holds back. I read somewhere that I can start Truvada as a added protection. Would I benefit from this invade there is a slip up and I am exposed. How would my body react to the medication and would I run the risk of the virus becoming resistant to the drug if it were to enter my system.
Response from Dr. Wohl
Great questions. FIrst you should make absolutely sure you are HIV negative. That means your HIV testing is negative at least 12 weeks after last unprotected sex with your parter. Assuming you are HIV negative, you are right that Truvada can protect you from infection. The risk is already low given your partner's undetectable HIV viral load. However, if you and he want added level of reassurance than you can use Truvada, which must be taken every day.
A study of HIV negative men who have sex with men showed that daily Truvada significantly reduced the risk of getting infected and that this effect was stronger when the drug was taken faithfully. Other data in mostly heterosexual couples show that HIV therapy alone reduces the risk of transmission even more. In your case you would be doing both.
Development of resistance to the drug would only be an issue if you became HIV infected (again, very very unlikely). To reduce this risk even further, you can get HIV tested regularly (every 1-3 months) so that in the extremely unlikely event you became infected (did I mention that I do not think that will happen?) you can be placed on a treatment regimen rather than Truvada alone. Side effects of Truvada can include some nausea. You would also have to get a way to pay for it or apply to the company to see if you qualify for their assistance program.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Have Ars Will I Have Sore On Mouth?
- Stinging Pain Could I Have Acute HIV Infection
- Tingling In Feet Could I Have Acute HIV Infection
- Blood In Urine After Fisting Worried I Have HIV
- Burning Penis After Anal Sex Bottom Worried I Have HIV
- Painful Urination After Receptive Anal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.